Wyoming, 2016Winter Storm and Winter Weather in Wyoming, November 16 to 17, 2016
November 16 to 17, 2016 · NWS RIW · 9 events in 9 counties and zones
A Pacific low pressure system moved into the area and brought the first widespread snowstorm of the season. The heaviest snow fell in the favored east to northeast upslope flow areas.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific low pressure system moved into the area and brought the first widespread snowstorm of the season. The heaviest snow fell in the favored east to northeast upslope flow areas. The east slopes of the Wind River Mountains had the most snow with 20 inches reported at the Hobbs Park SNOTEL. The Lander foothills had between 13 to 15 inches of snow with up to 9 inches near Thermopolis in Hot Springs County. Other snowfall totals included 8 to 11 inches in Rock Springs and Green River in Sweetwater County, 9 inches in Hyattville in Big Horn County, 10 inches near Ten Sleep in Washakie County, 9 inches in Buffalo in Johnson County and 7 inches in downtown Riverton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 16, 3:21 PM MST, 3 hours 39 minutes earlier.
Area forecast discussion, Nov 16, 3:21 PM MST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
321 PM MST Wed Nov 16 2016
.SHORT TERM...Today through Saturday
Imagery showing semi-progressive upper wave pattern with a vigorous
trof located across the western CONUS with the axis through northern
ID and down into northern California. Strong upper jet of 100 to 130
kts currently located from central NV to the northeast and across
central and eastern MT. Maximum area of lift associated with the jet
still to the south/southwest across UT/NV. SFC has surface low
spinning up over northern CO/southeast with cold front push south
through WY, stretched from northeast WY into the Big Horn Basin and
to the southwest into north/central UT.
Tonight through Thursday, the upper trof translates east across the
FA driving the cold front through WY and to the CO/WY border by mid-
day Thursday. Concurrently with the movement of the upper trof, the
best QG forcing, deep upslope flow into northern/central WY and
better position under the jet (near right entrance region) will
occur after midnight...really expanding and intensifying between 09Z
and 15Z Thursday. Warnings and advisories are currently in place for
most of the FA with the exception of some lower elevations west of
the Divide and also over the northern Big Horn Basin. The current
warning area includes the east Wind River Mountains which are
located in a most favorable upslope position with heaviest snowfall
expected after sunrise Thursday. The rest of the FA has advisories
in place with the region of best best snowfall production stretching
from northern Johnson county and through Fremont and western Natrona
counties Thursday morning...coinciding largely with strong upslope
in the boundary layer and the under the RER of the jet. May have to
watch the Bighorn mountains for indications that they may get more
widespread deep snow than is currently fcst. By the end of the day
Thursday, the trof axis will be located over the northern and
central Plains with the cold front well south of the region as
renewed (instant occlusion) cyclogenesis takes place over the eastern
Plains/lower MO Valley and a strong TROWAL begins to come
together...east of the FA...thankfully.
Friday and Saturday will see cold beginnings to both days but with
ridging returning aloft and high pressure building in across the
surface once again, the FA will see dry, but slow to warm,
conditions with snow on the ground for most locations.
.LONG TERM...Saturday night through Wednesday
The main challenge will be temperatures in the longer range. Ridging
will bring quiet weather through the remainder of the weekend.
However...inversions will be a concern across the Basins where
the heavier snow falls. There could likely be some melting by this
point and inversions may not be quite as pronounced. For now, we
have gone a few degrees below guidance for both high and low
temperatures in the basins.
The next system then approaches for Monday night and into Tuesday.
At this point, it looks to split before reaching the area with the
most energy remaining north and south of Wyoming. For now, we kept
POPS no higher then chance and mainly across the higher elevations.
It may help to mix out the inversions though and increase
temperatures a bit though. Ridging should then control the weather
from Tuesday night through most of Wednesday and bring seasonably
cool but mainly dry conditions.
&&
.AVIATION.../00Z ISSUANCE/
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
A cold front and approaching area of low pressure will bring
lowering ceilings and areas of snow through 12Z Thursday with the
worst conditions expected after 00z Thursday with MVFR and
occasional IFR conditions expected with frequent mountain
obscurations. Conditions should gradually improve after 12Z Thursday
from west to east, although MVFR ceilings are still expected in
many areas, especially after 18Z.
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
A cold front will push south to the Divide by 00Z Thursday. In wake
of the cold front expect breezy to windy northerly winds. The low
clouds will be slow to develop initially, but should begin developing
between by 00z Thursday becoming widespread by 06Z.
Also snow is expected to break out over northern Wyoming in the
evening spreading south as the night progresses reaching all areas
by around 12z Thursday. Once the snow starts, IFR and MVFR conditions
will likely persist through the remainder of the night and into
much of Thursday with widespread mountain obscurations. Precipitation
should end and ceilings slowly lift after 19Z from northwest to
southeast, although ceilings and visibility may remain low at KCPR
and KLND through 00Z Friday.
&&
.FIRE WEATHER...
Fire danger low for the next several days as cooling temperatures,
and increased moisture invade the forecast area. Most locations
stand a decent chance of seeing wetting precipitation with several
inches of new snow likely across most of the region. Winds,
however,will gust with this winter-like system some 20 to 40 mph at
times. High temperatures will be some 20 to 30 degrees cooler
Thursday through Saturday with modest warming returning Sunday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 AM MST Thursday to 9 PM MST Thursday
for WYZ019-020-022-028>030.
Winter Storm Warning from 9 PM this evening to 6 PM MST Thursday
for WYZ018.
Winter Weather Advisory until noon MST Thursday for WYZ001-012.
Winter Weather Advisory from 9 PM this evening to 6 PM MST
Thursday for WYZ010-011.
Winter Weather Advisory from 9 PM this evening to noon MST
Thursday for WYZ005>007-017.
Winter Weather Advisory until noon MST Thursday for WYZ002-003-
016.
Winter Storm Warning until 6 PM MST Thursday for WYZ015.
Winter Weather Advisory until 6 PM MST Thursday for WYZ014.
Winter Weather Advisory until 3 PM MST Thursday for WYZ008-009.
&&
SHORT TERM...Braun
LONG TERM...Hattings
AVIATION...Hattings
FIRE WEATHER...Braun
Hazardous weather outlook, Nov 16, 3:59 AM MST, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
359 AM MST WED NOV 16 2016
WYZ001>020-022>030-171200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
359 AM MST WED NOV 16 2016
...WINTER WEATHER ADVISORY FOR MUCH OF WESTERN AND CENTRAL
WYOMING FOR TODAY THROUGH THURSDAY...
...WINTER STORM WARNING FOR THE LANDER FOOTHILLS AND THE ADJACENT
EAST SLOPE OF THE WIND RIVER MOUNTAINS FOR TONIGHT AND THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOWFALL IS EXPECTED TO DEVELOP IN YELLOWSTONE PARK THIS MORNING
AND THEN GRADUALLY SPREAD SOUTHEAST LATER TODAY AND INTO TONIGHT.
MANY AREAS HAVE A WINTER WEATHER ADVISORY BEGINNING SOMETIME TODAY
AND CONTINUING INTO TONIGHT AND THURSDAY. WINTER STORM WARNINGS GO
INTO EFFECT TONIGHT FOR THE LANDER FOOTHILLS AND EAST SLOPE OF THE
WIND RIVER MOUNTAINS. SEE THE LATEST WINTER STATEMENT FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW...HEAVY AT TIMES...WILL CONTINUE INTO THURSDAY FOR AREAS EAST
OF THE DIVIDE WITH GRADUAL IMPROVEMENT FROM NORTHWEST TO
SOUTHEAST. SOME AREAS OF BLOWING SNOW WILL ALSO OCCUR ALONG AND
EAST OF THE DIVIDE.
.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SNOWFALL AMOUNTS. THANK YOU.
TEAM RIVERTON
Winter Storm, Wind River Mountains East
- When
- November 16, 7:00 PM MST to November 17, 10:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Numerous SNOTEL sites reported over a foot of new snow. The highest amount reported was 20 inches at the Hobbs Park SNOTEL.
Winter Storm, Absaroka Mountains
- When
- November 16, 8:00 PM MST to November 17, 11:00 AM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
A few SNOTEL sites reported over a foot of snow, including a maximum of 16 inches at the Marquette SNOTEL.
Winter Weather, Northeast Johnson County
- When
- November 16, 8:00 PM MST to November 17, 8:00 PM MST
- Where
- Northeast Johnson County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
Trained spotters measured 9 inches of snow in Buffalo.
Winter Storm, North Big Horn Basin
- When
- November 16, 9:00 PM MST to November 17, 11:00 AM MST
- Where
- North Big Horn Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.524, -108.791 (the zone’s center; the record gives no point)
A trained spotter measured 9 inches of snow at Hyattville. Lesser amounts were reported further north where Greybull had less than 2 inches.
Winter Storm, Southwest Big Horn Basin
- When
- November 16, 9:30 PM MST to November 17, 12:00 PM MST
- Where
- Southwest Big Horn Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.719, -108.442 (the zone’s center; the record gives no point)
Snow fall amounts ranged from 6 to almost 9 inches throughout the Southwest Big Horn Basin.
Winter Storm, Southeast Big Horn Basin
- When
- November 16, 9:30 PM MST to November 17, 12:00 PM MST
- Where
- Southeast Big Horn Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.905, -107.683 (the zone’s center; the record gives no point)
A trained spotter reported around 10 inches of snow near Ten Sleep. Lesser amounts were reported further west, where Worland had an average of 5 inches.
Winter Storm, Lander Foothills
- When
- November 16, 10:00 PM MST to November 17, 8:00 PM MST
- Where
- Lander Foothills forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
The official spotter measured 13.5 inches of snow at the Lander airport. Anywhere from 13 to 15 inches of new snow was measured around Lander.
Winter Storm, Wind River Basin
- When
- November 16, 11:00 PM MST to November 17, 1:00 PM MST
- Where
- Wind River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A COOP observer measured 7.1 inches of snow in downtown Riverton. Eight inches of snow was measured in Hudson.
Winter Storm, Rock Springs & Green River
- When
- November 17, 3:00 AM MST to 7:00 PM MST
- Where
- Rock Springs & Green River forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
Trained spotters reported from 7 to 11 inches of snow across Rock Springs and Green River.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Kentucky, November 16, 20161 death · 20 injured · 1 event
- Coastal Flood in Maine, November 16, 2016$20,000 · 2 events
- High Wind and Strong Wind in California, November 16, 2016$16,000 · 63 kt wind · 2 events
- High Wind and Strong Wind in Nevada, November 16, 2016$15,000 · 53 kt wind · 3 events
- Coastal Flood in New Hampshire, November 16, 2016$15,000 · 1 event
- High Wind in California, November 16, 201679 kt wind · 9 events
- Winter Storm in Montana, November 16 to 18, 20164 events
- High Wind and Strong Wind in Utah, November 16 to 17, 2016$5,000 · 53 kt wind · 3 events
- Winter Weather in Utah, November 16 to 17, 20163 events
- Winter Storm in Montana, November 16, 20162 events
- Winter Storm in Wyoming, November 16 to 17, 20162 events
- Frost and Freeze in California, November 16 to 17, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663384, 663386, 663391, 663388, 663387, 663389, 663385, 663390, 664545.